The U.S. Food and Drug Administration (FDA) has issued a reminder to the public of the danger posed to young children by patches containing the painkiller fentanyl. Young children, largely because of their curiosity, are at high risk of exposure to fentanyl if patches are within their reach. The patches contain a high concentration of a powerful narcotic, and even used patches can retain as much as fifty percent of the drug’s original potency. Improper use of the patch could result in a serious medication error or injury. The FDA’s notice also contains advice for proper storage and disposal of the patches.
Doctors prescribe fentanyl patches to treat chronic pain, of a moderate to severe level, that requires a more regular application of medication than painkillers in pill form would allow. They are available under the brand name Duragesic, or as a generic. The patch, when applied directly to the skin, provides a steady dosage of fentanyl, a very potent opioid narcotic. It is only recommended for patients who have already taken another narcotic pain medication, and therefore have a tolerance to its effects. Patients should only use the patches on their skin, and they are specifically cautioned not to chew on or swallow any part of a patch. Fentanyl patches pose such a great danger to young children in part because children are more likely to put them in their mouths, and because they have not built up any tolerance to narcotic medications.
The Philadelphia Inquirer, in reporting on safety concerns surrounding Fentanyl, told the story of Blake, a 2 year-old boy who died after consuming a fentanyl patch he may have picked up at his great-grandmother’s nursing home. The boy’s family found him unconscious two days after the visit to the great-grandmother, and he died shortly afterwards. The medical examiner found what appeared to be a small strip of tape in the boy’s throat, which turned out to be part of a used patch. The toxicology report showed that he had consumed a lethal amount of fentanyl. The prevailing theory is that Blake rolled a toy truck over a used fentanyl patch at the nursing home, and the patch stuck to the toy. Blake may have later peeled the patch off and put it in his mouth.
The FDA warning addresses the risk to small children of overdose or death, as well as similar risks to people who lack tolerance of opioid drugs or who applied too many patches at once. Patients using the patch should check periodically to make sure the patch is still firmly attached, and they should use an adhesive film to cover the patch while in use, to ensure that it does not fall off. The FDA recommends disposing of used patches by folding them over so the adhesive material seals up the medicated area, then flushing them down the toilet. The FDA says it has considered the risk posed by flushing, and has concluded that the risk of accidental exposure in the home is far greater than the risk of exposure in the sewage system. Patients should avoid using household trash receptacles.
The Maryland pharmacy error attorneys at Lebowitz & Mzhen can assist you if you have been injured by drugs prescribed or administered incorrectly. Contact us today online or at (800) 654-1949 to see if you may recover damages.
Fentanyl Patch Can Be Deadly to Children (PDF), U.S. Food and Drug Administration, April 2012
Proper disposal of fentaNYL patches is critical to prevent accidental exposure (PDF), National Alert Network, Institute for Safe Medication Practices, April 25, 2012
More Blog Posts:
FDA Wants More Warning Label Information for Yaz, Pharmacy Error Injury Lawyer Blog, December 27, 2011
Study Shows Further Links between DES Exposure and Cancer in Women Exposed In Utero, Pharmacy Error Injury Lawyer Blog, October 19, 2011
Fosamax Lawsuit in New York May Proceed, but With Limitations, Pharmacy Error Injury Lawyer Blog, September 8, 2011
Photo credit: ‘Durogesic 50ug plasters’ Koń at the Polish language Wikipedia [GFDL or CC-BY-SA-3.0], from Wikimedia Commons.